North Dakota, 2005

Flash Flood and Hail in North Dakota, August 8 to 9, 2005

August 8 to 9, 2005 · NWS FGF · 6 events in 3 counties and zones

5 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 8, 7:50 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 8, 7:50 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 PM CDT MON AUG 8 2005

.DISCUSSION...18Z ETA DID A NICE JOB OF IDENTIFYING 2 SHORTWAVES
WITH VORT MAXES...ONE CAUSING SOME SHOWERS ACROSS CENTRAL ND AND
THE OTHER OVER EASTERN MT. NEITHER APPEARS TO BE INCREASING IN
INTENSITY OR COVERAGE YET BUT THEY HAVE YET TO RECEIVE MOIST FUEL
PROVIDED BY THE DEVELOPING LOW LEVEL JET THAT MODELS FORECAST OVER
SD NEXT SEVERAL HOURS. 00Z UNR SOUNDING AND VWP PROFILES AT UNR
AND FSD INDICATE THIS JET TRYING TO DEVELOP. THUNDERSTORMS MAY BE
STARTING TO INCREASE NEAR HEI AND NORTH OF PHP IN RESPONSE TO THE
JET. IN ANY CASE IT SEEMS PREMATURE TO UPDATE FORECASTS FOR LESS
CONVECTIVE POTENTIAL WHEN WE/RE WAITING ON THE LOW LEVEL JET TO BE
THE CATALYST. WILL LEAVE FORECAST ALONE FOR NOW AND MONITOR THEIR
PROGRESS.
GV
--------------------------------------------------------------------
PREVIOUS DISCUSSION

.SHORT TERM...MAIN FORECAST CHALLENGE TO BE CONVECTIVE CHANCES
TONIGHT INCLUDING SEVERE AND HEAVY RAIN POTENTIAL. 12Z NAM/GFS
INITIALIZED MAIN SHORTWAVES AND SFC FEATURES DECENT. THERE IS
AGREEMENT WITH LARGE SCALE FEATURES...ALTHOUGH AGREEMENT WITH
DETAILS IS LACKING. POLAR JET CURRENTLY ACROSS SOUTHERN CANADA WILL
SLOWLY SHIFT SOUTH LOCATED ACROSS NORTHERN US BY THU.

TONIGHT...TWO SHORTWAVES EVIDENT ON WATER VAPOR IMAGERY PROPAGATING
TOWARD FORECAST AREA (FA). ONE IS DROPPING SOUTH ACROSS W CANADA AND
TWO IS LOCATED ACROSS SW IDAHO MOVING TOWARD W ND. 19Z SFC ANALYSIS
SHOWS SFC TROUGH JUST E OF FA LOCATED FROM INL-ABR-WESTERN SD.
EXPECT THE BOUNDARY TO STALL OUT IN THIS VICINITY. AREA RADAR
IMAGERY INDICATING -SHRA ACROSS NW ND. THESE SHOWERS ASSOCIATED WITH
700MB FRONTOGENESIS WHICH WILL ENTER DVL BASIN TOWARD EVENING. THESE
SHOWERS WILL BE MINIMAL GIVEN RELATIVELY DRY COLUMN. MAIN SHOW TO BE
TOWARD MIDNIGHT THROUGH THE MORNING HOURS. AS THE TWO SHORTWAVES
CONVERGE AND HEAD TOWARD FA CURRENT BAROCLINIC ZONE WILL STRENGTHEN.
LOW-MID LEVEL FRONTOGENESIS/WAA WILL PROVIDE FORCING FOR PRECIP. IN
ADDITION...UPPER LEVEL DIVERGENCE INCREASES OVER FA AS 250MB JET
STRENGTHENS WITH FA IN RIGHT ENTRANCE REGION OF 120KT JET STREAK.
PRECIPITABLE WATER INCREASES TO AROUND 1.50-1.75 INCHES. MODELS AND
HPC INDICATING HIGHEST QPF AROUND 1.0 INCH...WHICH SEEMS REASONABLE.
EXPECT CONVECTIVE DEVELOP ACROSS W DAKOTAS TO FOLLOW INSTABILITY
AXIS MOVING INTO FA AROUND MIDNIGHT. CONVECTIVE PARAMETERS INCLUDE
SHOWALTERS AROUND -2C TO -4C...LOW LEVEL JET AROUND 30KTS...0-6KM
SHEAR 40-50KTS. WITH EXPECTED BOUNDARY LOCATION AND THE LOW LEVEL
JET FOCUSING ACROSS THE SOUTHERN FA GREATEST THREAT FOR SEVERE WX
THIS LOCATION. HOWEVER...SFC BOUNDARY MAY LIFT A BIT NORTH AS
SHORTWAVES APPROACH. CURRENT GRIDS HAVE SEVERE MENTIONED ACROSS ALL
BUT FAR NORTHERN FA...WHICH AGREES WITH SPC SO WILL NOT CHANGE. ONLY
CHANGE WAS TO INCREASE POPS TO LIKELY ACROSS SOUTHERN AND CENTRAL
FA. ISOLD HIGHER QPF MAY OCCUR WITH ANY CONVECTION...BUT WIDESPREAD
THREAT OF HEAVY QPF MINIMAL. PRECIP CHANCES LOOK TO END BY TUE
AFTERNOON AS BOUNDARY SHIFTS SOUTH.

TUE-THURS...NAM AND GFS DIFFER WITH STRENGTH OF HIGH PRESSURE
BUILDING IN FOR TUESDAY AND WEDNESDAY. NAM STRONGER...THUS COLDER
WITH 850MB TEMPS. WILL COMPROMISE FOR TEMPERATURES. WITH POLAR JET
OVER REGION BY WED AFTERNOON CHANCES FOR PRECIP INCREASE. BOTH
MODELS SHOWING NEXT WAVE WED AFTERNOON INTO THURS NIGHT AND CURRENT
FORECAST LOOKS GOOD. HIGH PRESSURE AGAIN BUILDS IN FOR THURS GIVING
A BRIEF BREAK OF PRECIP DURING THE DAYTIME HOURS.

.LONG TERM...LONG RANGE RUNS GENERALLY IN GOOD AGREEMENT INITIALLY
THEN DIFFER TOWARDS END OF PERIOD WITH REGARDS TO RETURN TO MID
LEVEL RIDGING. COLD FRONTAL BOUNDARY PASSAGE THURSDAY NIGHT/FRIDAY
WITH ASSOCIATED SHARP BAROCLINIC ZONE WILL WARRANT HIGHEST POPS.
HEIGHTS AND THERMAL PROFILE FALL INTO WEEKEND AS COLDER CANADIAN
HIGH BUILDS IN FOR MAINLY DRY WITH SUB AVERAGE TEMPERATURES. LATER
PERIODS PCPN CHANCES/POPS IFFY HOWEVER WITH TIMING ISSUES
CONSIDERING UPPER FLOW WILL KEEP SLIGHT CHANCES GOING FOR NOW.

&&

.AVIATION...BAND OF MVFR CIGS IN WAKE OF COOL FRONT CLIPPING EASTERN
FA INTO EARLY EVENING. TSRA TO DEVELOP THIS EVENING WITH BEST
POTENTIAL OVER SOUTHERN THIRD OF FA INTO OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GRAFENAUER/VOELKER
Hazardous weather outlook, Aug 8, 5:27 AM CST, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
627 AM CDT MON AUG 8 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091126-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
627 AM CDT MON AUG 8 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA FOR TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS EVENING AND OVERNIGHT. SOME OF THE STORMS MAY REACH SEVERE
LIMITS WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.
IN ADDITION LOCALIZED HEAVY RAINS OF 1 TO 2 INCHES WITH ISOLATED
HIGHER AMOUNTS ARE POSSIBLE FROM THE CENTRAL RED RIVER VALLEY SOUTH
AND EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK FOR ADDITIONAL THUNDERSTORM ACTIVITY WEDNESDAY
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

BERG

The radar

The Fargo/Grand Forks radar (KMVX), 100 km away, was scanning. The volume nearest the first event began at 05:14 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Cass

When
August 8, 11:15 PM CST to August 9, 11:15 PM CST
Where
Cass County, 1 mi WSW of Kindred
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.650, -97.033

Hail, Richland

When
August 8, 11:25 PM CST
Where
Richland County, 4 mi NW of Walcott
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.583, -97.000

Hail, Richland

When
August 8, 11:46 PM CST
Where
Richland County, 1 mi SE of Walcott
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.533, -96.917

Hail, Richland

When
August 8, 11:53 PM CST to August 9, 12:11 AM CST
Where
Richland County, Colfax
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.467, -96.867

Hail ranged from pea to golfball size.

Hail, Ransom

When
August 9, 12:20 AM CST
Where
Ransom County, 8 mi NE of Lisbon
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.517, -97.567

Flash Flood, Richland

When
August 9, 12:30 AM CST to 6:00 AM CST
Where
Richland County, 5 mi NNW of Abercrombie
Reported by
EMERGENCY MANAGER
Coordinates
46.517, -96.750

About 5 inches of rain fell over a large portion of Eagle Township, mainly during a three hour period from 10 PM to 1 AM CDT. Excessive runoff from the heaviest rainfall caused ditches and small streams to overflow and inundate local fields and farmyards. Water briefly flowed across county highway 81 near Enloe.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472075, 5472076, 5472077, 5472078, 5472079, 5472080.